Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 3:48 PM CDT for Hays County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2020, 3:48 PM CDT (20:48 UTC)
- Expired
- Apr 9, 2020, 4:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1938 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
093
WUUS54 KEWX 092048
SVREWX
TXC209-092115-
/O.NEW.KEWX.SV.W.0052.200409T2048Z-200409T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
348 PM CDT Thu Apr 9 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
East central Hays County in south central Texas...
* Until 415 PM CDT.
* At 348 PM CDT, a severe thunderstorm was located near Kyle, moving
east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
San Marcos, Kyle, Buda, Uhland, Niederwald, Mountain City and Hays
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3008 9778 2996 9778 2994 9780 2992 9785
2995 9800 3005 9799 3009 9779
TIME...MOT...LOC 2048Z 270DEG 21KT 3001 9796
HAIL...1.00IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 9, 2:32 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 232 PM CDT Thu Apr 9 2020 .SHORT TERM (Tonight through Friday Night)... Strong to severe storms are firing along a Burnet to Boerne line early this afternoon and are tracking ENE at 35 mph. With the front only partially enhancing the storms near and north of Llano, it is assumed that the explosive storm growth has not fully taken place. Rapid refresh models have struggle the past couple days on getting storm initiation points even remotely accurate. Nevertheless we have active storms, and will a assume watches and warnings are imminent in the next hour. Satellite derived layer Pwat imagery seems to suggest this activity more rooted in a shortwave lifting NE from W Texas toward N-Central TX, and an 18Z special sounding confirms the front has already passed the DRT area. So by 4 pm, the front could be more closely aligned with the lead orientation of the storm clusters. What appears less likely is that heavy rainfall potential may not need inclusion for the Hill Country, and some last minute PoP adjustments may be warranted for the first period. By 6 pm, the front should have caught up with the leading edge of storm, and should have moved through most of the Austin/San Antonio metro areas. Unfortunately some of the best ingredients of high CAPE and strong shear will be available to potentially bring some of the stronger hail and high winds to some of our higher population densities. The storms should accelerate slightly as the front and storm complex become aligned, so we are not expected much more than 1 inch from some of the stronger storms. East of the metro area this evening, we may see some of the hail reports decrease while the wind reports increase. By 9 pm, the front should have been through all counties with some residual rain and storm activity lingering into midnight over southern counties. A tranquil night should resume after midnight with the north winds cooling us down into the mid 50s to mid 60s. More and more, models are trending drier in the wake of the this evening's activity, so PoPs for Friday are cropped way back from the blended guidance. There remains a potential for strong storms near the Rio Grande, but surface based deep convection and anything more than some small hail is not expected. By late Friday afternoon, the surface winds turn SE over all of South Central TX; thus Friday night could see better coverage, but perhaps not much of a boost in storm strength through 12Z Saturday. && .LONG TERM (Saturday through Thursday)... The wet weather pattern continues on Saturday as a warm front pushes into our area from the Gulf waters. Dew point temperatures in the 60s and 70s ahead of a dry-line over the northeast part of Mexico will set the stage for scattered showers and thunderstorms over most areas. By Saturday afternoon, the dry-line is forecast to shift to the east as well as the shower and thunderstorm activity. Some of these storms could be strong to severe, capable of producing large hail and damaging wind gusts. In addition, locally heavy rain is possible. We may see a break on Saturday afternoon into the early evening hours across the Rio Grande and Edwards Plateau. However, a second round of showers and thunderstorms is expected on late Saturday evening. Some storms could be strong to severe, as an upper level system over northern Mexico slowly moves to the east and over our Saturday night into Sunday. Some lingering showers and storms could affect the northeast part of the Hill Country and areas along Interstate 35 corridor on Sunday morning, however, weather should clear from west to east on mid-late Sunday morning. Expect plenty of sunshine for Sunday afternoon with highs in the mid 70s to mid 80s. A strong cold front will push across the area on Sunday night into Monday with lows in the 40s across the Hill Country to the lower 50s across the Rio Grande. The cooler airmass remains over the area on Monday with highs in the 60s for most area. Dry weather conditions persist through the week with a warming trend expected for the latter part of the week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 72 58 74 63 / 60 - 20 80 80 Austin Bergstrom Intl Airport 61 72 58 75 63 / 70 10 20 80 80 New Braunfels Muni Airport 63 73 58 76 62 / 70 10 20 80 70 Burnet Muni Airport 58 69 56 72 59 / 40 - 20 70 70 Del Rio Intl Airport 64 78 63 85 60 / 20 20 50 20 30 Georgetown Muni Airport 59 71 56 72 61 / 50 - 20 80 80 Hondo Muni Airport 64 75 60 79 60 / 30 20 40 50 60 San Marcos Muni Airport 61 73 58 75 62 / 70 10 20 80 80 La Grange - Fayette Regional 63 73 58 77 66 / 90 10 20 80 80 San Antonio Intl Airport 64 74 60 77 63 / 60 10 20 60 70 Stinson Muni Airport 65 74 60 78 64 / 60 10 20 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...17 Decision Support...Treadway
Hazardous weather outlook, Apr 9, 8:32 AM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 832 AM CDT Thu Apr 9 2020 TXZ171>173-183>194-202>209-217>225-228-101345- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 832 AM CDT Thu Apr 9 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered to numerous showers and storms are forecast late this afternoon and evening along a cold front. There is an Enhanced Risk of severe storms east of a line Llano to Eagle Pass while a Slight Risk extends farther west to near Del Rio and Junction. The most intense severe storms will have the potential to produce large hail 2 inches in diameter or greater as well as damaging wind gusts of 70 mph or greater. In addition, isolated pockets of heavy rainfall are possible, which could lead to flooding. Frequent cloud to ground lightning is likely in these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another chance for strong to severe storms is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather and flooding to the National Weather Service.
In the hours before
Special weather statement, Apr 9, 2:30 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 230 PM CDT Thu Apr 9 2020 TXZ189-190-206-092015- Comal TX-Blanco TX-Kendall TX- 230 PM CDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLANCO...CENTRAL KENDALL AND NORTHWESTERN COMAL COUNTIES UNTIL 315 PM CDT... At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over Walnut Grove, or near Boerne, moving east at 40 mph. Penny size hail will be possible with this storm. Locations impacted include... Boerne, Blanco, Canyon Lake, Walnut Grove, Guadalupe River State Park, Kendalia, Kreutzberg, Spring Branch, Welfare, Twin Sisters, Nelson City, Bergheim, Sisterdale, Crown and Honey Creek State Natural Area. LAT...LON 2986 9825 2979 9878 2992 9882 3015 9832 TIME...MOT...LOC 1929Z 251DEG 34KT 2988 9874 BMW
Special weather statement, Apr 9, 2:59 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
259 PM CDT Thu Apr 9 2020
TXZ173-192>194-092100-
Williamson TX-Bastrop TX-Lee TX-Travis TX-
259 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILLIAMSON...
NORTHEASTERN TRAVIS...NORTHEASTERN BASTROP AND NORTHWESTERN LEE
COUNTIES UNTIL 400 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hutto, or near Round Rock, moving east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Lexington, Anderson Mill, Windemere, Leander, Hutto, Manor,
Lago Vista, Hudson Bend, Fedor, Tanglewood, Coupland, Mansfield Dam
and Jonestown.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3022 9702 3040 9798 3062 9792 3050 9717
3046 9715 3056 9697 3055 9694 3054 9694
TIME...MOT...LOC 1959Z 269DEG 37KT 3052 9757
BMWSpecial weather statement, Apr 9, 3:23 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 323 PM CDT Thu Apr 9 2020 TXZ228-092115- Dimmit TX- 323 PM CDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL 415 PM CDT... At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Gilson Groves, or 23 miles south of Carrizo Springs, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gilson Groves and Catarina. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 2847 9964 2825 9943 2820 9955 2820 10001 TIME...MOT...LOC 2023Z 232DEG 20KT 2818 9987 MO
Special weather statement, Apr 9, 3:30 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
330 PM CDT Thu Apr 9 2020
TXZ191-092115-
Hays TX-
330 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAYS COUNTY UNTIL 415 PM
CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wimberley, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Marcos, Kyle, Buda, Wimberley, Woodcreek, Mountain City and Hays
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3015 9789 2992 9784 2992 9785 2990 9788
2993 9814 2995 9817 3004 9815
TIME...MOT...LOC 2030Z 265DEG 20KT 2999 9812Local storm report, Apr 9, 3:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 N BOERNE 29.84N 98.73W
04/09/2020 E0.50 INCH KENDALL TX PUBLIC
TIN ROOF PARTIALLY REMOVED FROM BARN, 4 TO 5
INCH DIAMETER CEDAR LIMBS BROKEN AND 1/2
INCH DIAMETER HAIL.
&&
EMPLocal storm report, Apr 9, 3:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 1 ESE LIBERTY HILL 30.66N 97.89W
04/09/2020 E60 MPH WILLIAMSON TX AMATEUR RADIO
WINDS ESTIMATED AT 60 MPH WITH SOME POSSIBLE
TREE DAMAGE. TIME ESTIMATE VIA RADAR.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 12:30 PM CDT | Special Weather Statement | EWX | Gillespie, Kerr | 60 min |
| Apr 9, 1:18 PM CDT | Special Weather Statement | EWX | Burnet, Llano | 57 min |
| Apr 9, 2:11 PM CDT | Special Weather Statement | EWX | Burnet | 64 min |
| Apr 9, 2:23 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 52 min |
| Apr 9, 2:30 PM CDT | Special Weather Statement | EWX | Kendall | 45 min |
| Apr 9, 2:48 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays, Travis | 42 min |
| Apr 9, 2:54 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 36 min |
| Apr 9, 2:59 PM CDT | Special Weather Statement | EWX | Williamson | 61 min |
| Apr 9, 3:23 PM CDT | Special Weather Statement | EWX | Dimmit | 52 min |
| Apr 9, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Williamson | 62 min |
| Apr 9, 3:30 PM CDT | Special Weather Statement | EWX | Hays | 45 min |
| Apr 9, 4:11 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| Apr 9, 5:33 PM CDT | Special Weather Statement | EWX | Frio | 57 min |
| Apr 9, 5:46 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 44 min |
| Apr 9, 6:00 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 30 min |
| Apr 9, 6:24 PM CDT | Special Weather Statement | EWX | Medina | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.